Hail, Baca
- When
- July 4, 5:50 PM MST to 5:55 PM MST
- Where
- Baca County, 3.22 mi SSE of (Kspd)springfield Awos
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.240, -102.580
Severe storms produced hail over 2 inches in diameter and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe storms produced hail over 2 inches in diameter and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 4, 2:36 PM MST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 336 PM MDT SAT JUL 4 2015 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 234 PM MDT SAT JUL 4 2015 ...UPPER DISTURBANCE WILL BRING BETTER THUNDERSTORM CHANCES SUNDAY... THE STORM FOCUS THIS EVENING WILL PRIMARILY BE OVER AND NEAR THE MOUNTAINS. LESS ACTIVITY OVER THE PLAINS DUE TO WARM AIR AND SUBSIDENCE ALOFT UNDER UPPER LEVEL RIDGING. SO FAR TODAY...MAINLY HEAVY RAIN AND PEA SIZE HAIL...AS EVIDENCED WITH THE STORMS EARLIER OVER THE WALDO SCAR AND PIKES PEAK REGION. AS THE AFTERNOON PROGRESSES...SHOULD SEE THESE TRENDS CONTINUE...WITH HEAVY RAIN AND LOCAL FLOODING THE PRIMARY THREATS. PEA SIZE HAIL...LIGHTNING AND WIND GUSTS TO AROUND 50 MPH WILL BE OTHER THREATS...WITH THE HAIL SIZE POSSIBLY CREEPING UP A BIT MORE. ACTIVITY FOR MOST OF THE AREA...PER HIGH RESOLUTION MODELS...WILL PERSIST A BIT INTO THE EARLY EVENING...BUT THEN DIE DOWN BETWEEN 8 AND 9 PM. HOWEVER...FOR THE SOUTHWEST MOUNTAINS AND ADJACENT SAN LUIS VALLEY AREAS...THE ACTIVITY MAY PERSIST LATE INTO THE EVENING AND POSSIBLY THROUGH THE NIGHT. TOMORROW SHOULD BRING A BIG UPSWING IN THUNDERSTORM ACTIVITY AS A SIGNIFICANT SHORTWAVE NOW CENTERED OVER NORTHERN ARIZONA...ROUNDS THE TOP OF THE RIDGE OVER COLORADO AND PASSES THROUGH THE AREA DURING THE LATE MORNING AND AFTERNOON HOURS. THE SYSTEM SHOULD BRING AN INFLUX OF MOISTURE WITH IT...ALONG WITH INCREASED LIFT AND INSTABILITY. IT APPEARS TO BE HAVING A PRETTY VIGOROUS IMPACT OVER ARIZONA AND NEW MEXICO THIS AFTERNOON...AND THE MODELS BRING IT ACROSS OUR AREA DURING PEAK HEATING SUNDAY. SO...INCREASED STORM COVERAGE FOR TOMORROW. PRIMARY THREATS LOOK TO BE LIGHTNING...HEAVY RAIN...PEA SIZE HAIL AND WIND GUSTS TO AROUND 50 MPH. 0-6KM BULK SHEAR VALUES DO NOT LOOK VERY IMPRESSIVE AT THIS POINT...ONLY ABOUT 15-30 KNOTS AT BEST...SO THE OVERALL SEVERE THREAT DOESN'T SEEM GREAT. HOWEVER...THERE MAY BE ENOUGH CAPE FOR A FEW STORMS TO PUT OUT 1 INCH DIAMETER HAIL AND WIND GUSTS TO AROUND 60 MPH. ONCE AGAIN...MONITORING FOR LOCAL FLOOD PROBLEMS WILL AGAIN BE NECESSARY. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 234 PM MDT SAT JUL 4 2015 COLD FRONT DROPS THROUGH THE PLAINS SUNDAY NIGHT. GFS STILL APPEARS A TOUCH FASTER AND MORE CONSOLIDATED WITH THE INITIAL PUSH OF THE FRONT...WHILE NAM12 BRINGS A REINFORCING SURGE THROUGH THE PLAINS MONDAY MORNING. MODELS VARY ON THE AMOUNT OF THUNDERSTORM ACTIVITY WHICH LINGERS BEHIND THE FRONT SUNDAY NIGHT/EARLY MONDAY...WITH NAM ON THE DRIER SIDE...AND GFS INDICATING A SLIGHTLY WETTER SOLUTION. ECMWF SEEMS TO SIDE WITH THE DRIER NAM SO HAVE TRENDED POPS DOWN INTO THE ISOLATED CATEGORY FOR MOST AREAS ACROSS THE PLAINS SUNDAY NIGHT/EARLY MONDAY. THE MOUNTAINS MAY SEE SOME ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE WHERE THE MONSOON PLUME MAY STAY ACTIVE INTO THE OVERNIGHT HOURS. FOR MONDAY...COOLER EASTERLY UPSLOPE FLOW WILL SPREAD ACROSS THE SOUTHEAST PLAINS...WITH MODEL SOUNDINGS LOOKING CAPPED ACROSS MAJORITY OF THE PLAINS. HOWEVER...WITH DEW POINTS INCREASING INTO THE 50S FOR THE SOUTHEAST MOUNTAINS/UPPER ARKANSAS RIVER VALLEY...AND EVIDENCE OF A WEAK SHORTWAVE DROPPING THROUGH NORTHWEST FLOW ALOFT...THERE WILL BE PLENTY OF MOISTURE AND POTENTIAL INSTABILITY ALONG WITH A TRIGGER FOR FAIRLY WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IN AND NEAR THE MOUNTAINS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WHICH WILL RAISE THE CONCERNS FOR FLASH FLOODING AND MUD/ROCK SLIDES IN THE MOUNTAINS. MOST OF THE ACTIVITY DIMINISHES MONDAY EVENING...THOUGH SOME LINGERING SHOWERS AND THUNDERSTORMS MAY PERSIST OVER THE MOUNTAINS WITHIN THE MOISTURE PLUME. TUESDAY LOOKS FAIRLY SIMILAR TO MONDAY WITH MAJORITY OF THE CAPE ACROSS THE MOUNTAINS AND ADJACENT I-25 CORRIDOR. WITH EAST TO SOUTHEAST FLOW BENEATH WESTERLY FLOW ALOFT...THERE MAY BE ENOUGH CAPE FOR ONE OR TWO STRONG TO NEAR SEVERE STORMS IN AND NEAR THE MOUNTAINS. HEAVY RAINFALL WILL ONCE AGAIN BE A CONCERN. MOISTURE PLUME STARTS TO SHIFT EASTWARD ON WEDNESDAY...THOUGH THERE WILL STILL BE SUFFICIENT MOISTURE FOR DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS. UPPER LOW OFF THE COAST OF CA PUSHES INLAND LATE IN THE WEEK...EVENTUALLY SPREADING DRIER AIR IN FROM THE SOUTHWEST FOR FRIDAY INTO NEXT WEEKEND. BOTH GFS AND ECMWF ARE IN AGREEMENT ON THIS...SO WILL TREND POPS DOWNWARD...WITH TEMPERATURES REBOUNDING BACK INTO THE 90S FOR THE LOWER ELEVATIONS. -KT && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 234 PM MDT SAT JUL 4 2015 ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE HIGHER TERRAIN LATE THIS AFTERNOON INTO THE EVENING HOURS...WITH VFR CONDITIONS EXPECTED AT THE TAF SITES THROUGH SUNDAY MORNING. PRIMARY CONCERNS WITH THUNDERSTORMS WILL BE BRIEF PERIODS OF GUSTY WINDS DUE TO OUTFLOW BOUNDARIES. THUNDERSTORM ACTIVITY WILL QUICKLY DIE OFF ACROSS THE REGION STARTING AROUND 03Z AS RADIATIVE COOLING ALLOWS FOR STABLE CONDITIONS TO DEVELOP. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TOMORROW WITH ENHANCED ACTIVITY STARTING BETWEEN 18-21Z NEAR THE TAF SITES AS A BOUNDARY MOVES SOUTHWARD LATE TOMORROW AFTERNOON INTO CENTRAL CO. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LW LONG TERM...KT AVIATION...LW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1151 AM MDT SAT JUL 4 2015 COZ058>089-093>099-051800- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1151 AM MDT SAT JUL 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP OVER THE MOUNTAINS LATER THIS AFTERNOON...AND WILL SPREAD EASTWARD OVER PORTIONS OF THE PLAINS LATER THIS AFTERNOON AND EARLY EVENING. STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...SMALL HAIL...AND GUSTY WINDS ALONG WITH LOCALLY HEAVY RAINFALL. A COUPLE STORMS EAST OF INTERSTATE 25 TODAY COULD BECOME STRONG TO SEVERE...WITH WIND GUSTS UP TO 60 MPH AND HAIL UP TO ONE INCH DIAMETER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FOR SUNDAY...THUNDERSTORMS...WITH LOCALLY HEAVY RAIN WILL BE POSSIBLE IN THE MOUNTAINS...MAINLY ALONG THE CONTINENTAL DIVIDE. BY LATE SUNDAY AFTERNOON AND EVENING...THE STORMS WILL MOVE EAST OUT ONTO THE PLAINS. THE PRIMARY THREAT FOR THE PLAINS WILL BE CLOUD TO GROUND LIGHTNING. ON MONDAY...THE HEAVY RAIN THREAT WILL INCREASE...ESPECIALLY ALONG THE EAST SLOPES OF ALL THE MOUNTAIN RANGES IN SOUTHERN AND SOUTHWESTERN COLORADO. DEEP UPSLOPE FLOW COMBINED WITH ABUNDANT MOISTURE WILL ALLOW FOR THE HEAVY RAIN...ESPECIALLY DURING THE AFTERNOON AND EVENING. ON TUESDAY...LOCALLY HEAVY RAIN WILL ONCE AGAIN BE POSSIBLE...MAINLY ACROSS THE MOUNTAINS. FOR THE REMAINDER OF THE PERIOD...SHOWERS AND THUNDERSTORMS WILL BE MORE SCATTERED ACROSS THE MOUNTAINS...WITH ISOLATED ACTIVITY OVER THE PLAINS. ALL THUNDERSTORMS WILL BE CAPABLE OF DANGEROUS CLOUD TO GROUND LIGHTNING. WHEN THUNDER ROARS...GO INDOORS. IF YOU WILL BE IN THE VICINITY OF ANY OF THE BURN SCARS ACROSS THE REGION...BE ALERT TO THE WEATHER THE NEXT FEW DAYS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING OVER ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO. 50/50
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 441 PM MDT SAT JUL 4 2015 COZ099-042330- SPRINGFIELD VICINITY/BACA COUNTY CO- 441 PM MDT SAT JUL 4 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BACA COUNTY UNTIL 530 PM MDT... AT 440 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF PRITCHETT...OR 8 MILES SOUTHWEST OF SPRINGFIELD. THIS STORM WAS NEARLY STATIONARY. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL BACA COUNTY. LAT...LON 3722 10278 3741 10284 3743 10267 3726 10258 TIME...MOT...LOC 2240Z 254DEG 2KT 3733 10273 28
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 535 PM MDT SAT JUL 4 2015 COZ094-099-050015- EASTERN LAS ANIMAS COUNTY CO-SPRINGFIELD VICINITY/BACA COUNTY CO- 535 PM MDT SAT JUL 4 2015 ...SPECIAL WEATHER STATEMENT... AT 534 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES EAST OF KIM...OR 29 MILES WEST OF SPRINGFIELD...MOVING EAST AT 5 MPH. PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG WITH VERY HEAVY RAIN. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL LAS ANIMAS AND WEST CENTRAL BACA COUNTIES...BUT WILL AFFECT HIGHWAY 160 EAST OF KIM. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3715 10322 3732 10323 3735 10305 3716 10298 TIME...MOT...LOC 2334Z 265DEG 4KT 3728 10313 28
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 547 PM MDT SAT JUL 4 2015 COZ069-070-050015- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT CO- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO- 547 PM MDT SAT JUL 4 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RIO GRANDE AND SOUTH CENTRAL SAGUACHE COUNTIES UNTIL 615 PM MDT... AT 546 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LA GARITA...OR 29 MILES NORTHWEST OF ALAMOSA...MOVING SOUTHEAST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... LA GARITA. LAT...LON 3774 10635 3787 10627 3780 10613 3765 10616 TIME...MOT...LOC 2346Z 302DEG 9KT 3777 10624 28
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 559 PM MDT SAT JUL 4 2015 COZ094-099-050045- EASTERN LAS ANIMAS COUNTY CO-SPRINGFIELD VICINITY/BACA COUNTY CO- 559 PM MDT SAT JUL 4 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAS ANIMAS AND WEST CENTRAL BACA COUNTIES UNTIL 645 PM MDT... AT 558 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES EAST OF KIM...OR 30 MILES WEST OF SPRINGFIELD...MOVING SOUTHEAST AT 10 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL LAS ANIMAS AND WEST CENTRAL BACA COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3722 10327 3733 10315 3727 10303 3710 10312 TIME...MOT...LOC 2358Z 305DEG 8KT 3726 10313 28
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
627 PM MDT SAT JUL 4 2015
COZ099-050100-
SPRINGFIELD VICINITY/BACA COUNTY CO-
627 PM MDT SAT JUL 4 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BACA COUNTY UNTIL
700 PM MDT...
AT 627 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF CAMPO...OR 13 MILES SOUTH OF SPRINGFIELD...MOVING
SOUTH AT 10 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
CAMPO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3725 10277 3731 10256 3705 10237 3699 10255
3700 10270
TIME...MOT...LOC 0027Z 339DEG 10KT 3721 10264
28PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
640 PM MDT SAT JUL 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TORNADO 6 E STONINGTON 37.30N 102.07W
07/04/2015 BACA CO STORM CHASER
&&
PPThe Pueblo radar (KPUX), 195 km away, was scanning. The volume nearest the first event began at 00:48 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
A pole barn was damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576429, 576432, 576430, 576433.